Recurring UTIs with Hydroxycarbamide

I have Polycythaemia Vera and take Hydroxycarbamide (16 per week). I have extremely painful urinary tract and bladder infections every 3 or 4 months. I have recently read that hydroxycarbamide can cause this which no one has every mentioned to me before. I just wondered if anyone else was plagued with these extremely painful and debilitating episodes

8 Replies

  • Oh I feel for you as I have suffered from many UTIs in the past. We all react to drugs differently and mine were worse on Busulphan( rarely used nowadays) than on HU and came back with a vengeance once I started Ruxoloitinib. I now take a constant low dose of antibiotic which is changed every 3 months and this appears to be helping. I hope you find some relief as UTIs are SO horrible. I also use a cranberry supplement as there is some evidence to suggest this helps

    Best wishes, Jan

  • I have just seen the same topic on another site and recommendations include 1 teaspoon baking soda in 8 oz water every morning or something called d-mannose ( I've never heard of it but it might be worth googling)

  • thank you for your kind advice. I've had this problem for years now and have google worn out. I think I've tried all I can think of. I just wondered though if any other hydroxycarbamide users had this problem.

  • sorry Beetle I just saw your second reply. So it is a known side effect of these medications. At least it is some explanation. It is so horrible because you get no subtle warning but just the excruciatingly painful onset which gets worse and it is hours before you get any relief even with strong painkillers. I think we have to watch some things that give relief normally as our medication has a blood-thinning effect and cranberry is ruled out in case it causes a bleed. I will need to speak to my doctors as I think they are quite unaware of the link between hydroxy and UTIs. I am sorry you suffer too but glad to have some empathy. Kind regards x

  • hi CrazyDaisy, you have my every sympathy, UTIs are extremely painful and distressing. One of the listed rare side effects of Hydroxycarbamide is difficulty or pain when passing urine. You will need to speak to your GP about these recurring UTIs so that they can run tests to identify why you keep getting them, it may not be related in any way to your Hydroxycarbamide, so please get it checked. I had the same problem last year and have had it all checked out with various scans and tests, and it is not anything to do with my Hydroxycarbamide. Best wishes, Maz

  • thanks Maz I will. Xxxx❤

  • D' Mannose really does help and you can take it daily. 1/2 t. In water, it has no taste. Buy it at any health food store, Amazon etc.

  • thank you for your advice. I will order some and for you advice also Beetle.

    I'd just like to say though I don't want to put anybody off hydroxycarbamide if their consultant has advised it. Compared to how I felt in 2011 when I was diagnosed with PV, hydroxy has given me a new lease of life. I wasn't given a choice then I was told I should go on it. At that time I would done anything to feel better. For.that reason I don't want to have a change of medication as I have little or no side effects.

You may also like...